Alabama, 2002

Damaging Wind in Alabama, May 3, 2002

May 3, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 3, 2:00 PM CST, 10 minutes earlier.

Area forecast discussion, May 3, 2:00 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT FRI MAY 03 2002

FRONT HAS STALLED ALONG A LINE BETWEEN HSV AND BHM. IT WILL LIKLEY
STAY IN THAT POSITION UNTIL LATE THIS EVENING WHEN A SHORT WAVE COMES
ACROSS THE NORTH PART OF THE STATE AND STARTS TO MOVE THE FRONT
SLOWLY TO THE SOUTH THROUGH THE NIGHT. ALL HEAVY RAIN TODAY HAS BEEN
OVER THE TENNESSEE VALLEY. ADDITIONAL RAIN WILL OCCUR THROUGH THE
NIGHT BUT NOT LIKELY TO TRAIN OVER AN AREA LIKE IT HAS BEEN DURING
THE DAY. WILL NOT EXTEND THE FLAST FLOOD WATCH. WILL MENTION THE
CHANGE FOR SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE. WILL
CONTINUE A CHANCE OF RAIN INTO SATURDAY. NO REAL CHANGES TO THE
EXTENDED.

HSV 062/074 060/081 +30
BHM 063/079 059/085 630
MGM 066/084 061/086 430

.BHM...NONE.

In the hours before

Local storm report, May 3, 11:41 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT FRI MAY 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    GOOD HOPE                 AL   0.88 IN HAIL
05/03/02   CULLMAN                        REPORTED BY CULLMAN
                                          COUNTY EMA. NICKEL SIZE
                                          HAIL NEAR GOOD HOPE.

1158 AM    CULLMAN                   AL   1.00 IN HAIL
05/03/02   CULLMAN                        REPORTED BY CULLMAN
                                          COUNTY EMA. QUARTER SIZE
                                          HAIL 8 MILES SOUTH OF
                                          CULLMAN.

1225 PM    SUSAN MOORE               AL   0.75 IN HAIL
05/03/02   BLOUNT                         REPORTED BY BLOUNT COUNTY
                                          EMA. DIME SIZE HAIL WEST
                                          OF SUSAN MOORE.
Special weather statement, May 3, 12:29 PM CST, 1 hour 41 minutes before
ALZ001>050-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT FRI MAY 03 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A NEARLY STATIONARY COLD FRONT EXTENDS ACROSS NORTHERN ALABAMA EARLY
THIS AFTERNOON...FROM NEAR COLUMBUS MISSISSIPPI...TO CULLMAN TO NEAR
GADSDEN.  SOUTH OF THE FRONT...THE ATMOSPHERE REMAINS WARM AND
FAIRLY UNSTABLE...WHILE COOLER...MORE STABLE CONDITIONS PERSIST
ACROSS THE TENNESSEE VALLEY. THIS PATTERN WILL CONTINUE THROUGH THE
REST OF THE AFTERNOON AND EVENING HOURS.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
ALL OF NORTHERN ALABAMA THROUGH THIS EVENING.  HOWEVER...THE BEST
CHANCE OF SEVERE WEATHER WILL REMAIN CONFINED TO AREAS ALONG AND JUST
SOUTH OF THE STATIONARY FRONT...PRIMARILY DURING THE AFTERNOON HOURS.
THIS INCLUDES AREAS FROM TUSCALOOSA AND BIRMINGHAM...EASTWARD THROUGH
THE CLANTON...TALLADEGA...ROANOKE AND ANNISTON AREAS.  STRONG
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS.

ALONG AND NORTH OF THE FRONT...HEAVY RAINFALL HAS FALLEN THIS MORNING
IN A BAND FROM MARION AND FRANKLIN COUNTIES...EASTWARD THROUGH
WINSTON AND CULLMAN COUNTIES.  ADDITIONAL LIGHTER RAINFALL WILL
OCCUR OVER THESE AREAS...AND THROUGHOUT EXTREME NORTHERN ALABAMA
TODAY AND EARLY TONIGHT.  THE GROUND IS BECOMING SATURATED IN SOME
OF THESE AREAS...AND LOCALIZED FLOODING WILL REMAIN A MODERATE THREAT
THROUGH THE EARLY EVENING HOURS.

FURTHER SOUTH...THUNDERSTORM ACTIVITY WILL BE LIMITED THIS AFTERNOON
ACROSS THE SELMA...MONTGOMERY...AUBURN AND TROY AREAS DUE TO WARM
TEMPERATURES ALOFT.  WHILE A FEW STORMS MAY BE ABLE TO FORM LATER
TODAY...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS ACROSS
NORTHERN ALABAMA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION...ESPECIALLY THIS
AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talladega

When
May 3, 2:10 PM CST
Where
Talladega County, Sylacauga
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.167, -86.250

A few trees were blown down near Sylacauga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294563.